Iowa, 2010

Flash Flooding and Hail in Iowa, May 25, 2010

May 25, 2010 · NWS DMX · 12 events in 7 counties and zones

A warm and humid airmass was in place across Iowa on the 25th. The flow was quite weak with only 5 to 10 kts of shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$88,000
Crop damage
$35,000
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A warm and humid airmass was in place across Iowa on the 25th. The flow was quite weak with only 5 to 10 kts of shear. Afternoon temperatures warmed into the 80s with dew points in the mid 60s to around 70. There was a fair amount of instability with available CAPE around 3500 J/kg by early to mid afternoon. A weak cold frontal boundary extended from north central into southwest Iowa by mid afternoon. Thunderstorms developed in the unstable air ahead of this boundary. Spotty reports of high winds and hail were received. Hail up to an inch in diameter covered the ground in Union County near Cromwell. High winds of 70 to 85 MPH occurred with some of the storms. Power poles were broken by high winds in Forest City in Winnebago County. A garage was destroyed in Guthrie County when the wind blew into the open doors and tore the garage from its foundation and slamming it into grain bins. With the weak flow, the storms were very slow moving. Heavy rainfall occurred with some of the storms, which resulted in local flash flooding. Heavy rainfall resulted in 2 feet of running water over the road west of Greenfield on Highway 92. In Union County, reports of 3.5 to over 4 inches of rain were received. Three and one half inches of rain fell in 30 minutes southwest of Cromwell in Adams County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 25, 11:58 AM CST, 2 hours 3 minutes earlier.

Area forecast discussion, May 25, 11:58 AM CST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1258 PM CDT TUE MAY 25 2010

...UPDATED AVIATION DISCUSSION...

SHORT TERM /TODAY/...
MESSY STTN TDA WITH UNSEASONABLY STRONG UPR LO LIFTING RAPIDLY NWD
THRU THE WRN DKTS AND OVERALL DYNAMIC PTRN WEAKENING ACRS IA TDA.
STRONG OUTFLOW BNDRY HAS PUSHED INTO THE NWRN PART OF THE CWA WITH
WLY WINDS 20-35 KTS.  EXPECT THAT TO WEAKEN BFR MAKING MUCH MORE
PROGRESS INTO THE STATE AND WITH LACK OF ANY REAL SUPPORT DO NOT
EXPECT TO SEE IT FIRE OFF ANYTHING MORE THAN ISOLD ACTIVITY.
FRONTAL MVMT TDA WILL BE BLOCKED BY BOTH FLOW BEING PARALLEL TO
BNDRY AND WWD PUSH OF WEAK ELY WAVE FM SYS OFF THE ERN U.S. THIS
MRNG.  CAP VIRTUALLY NON-EXISTENT TDA AND THOUGH THERE SHOULDN'T BE
A LOT OF DVLPMT THIS MRNG...ALSO FEEL THAT MAX TEMPS WILL LKLY OCCUR
BY MID DAY WITH ENUF DESTABILIZATION TAKING PLACE TO PRODUCE NMRS
TSRA FOR THE AFTN.  SVR THREAT MINIMAL WITH SHEAR ONLY 5-10 KTS AND
ANYTHING THAT WOULD WILL BE PULSE TYPE ACTIVITY.  UPSHOT IS NOT MUCH
CHNG TO GOING POPS OTHER THAN TWEAKING THE PCPN TIMING AND CUTTING
MOS HIGHS FOR THE MOST PART.

LONG TERM /TONIGHT THROUGH MONDAY/...
A WEAKENING COLD FRONT ACROSS NORTHWESTERN IOWA AT THE BEGINNING OF
THE TONIGHT PERIOD WILL DROP SOUTHEASTWARD ACROSS OUR CWA THROUGH
WEDNESDAY MORNING. ALTHOUGH A WEAK MID/UPPER SHORTWAVE MAY MOVE
OVERHEAD TONIGHT OVERALL FORCING AND WIND SHEAR WILL BE VERY WEAK
THROUGH THIS TIME...HOWEVER INSTABILITY WILL REMAIN HIGH AND DESPITE
THE WEAK SURFACE CONVERGENCE ALONG THE BOUNDARY AT LEAST SCATTERED
SHOWERS/THUNDERSTORMS ARE PROBABLE UNTIL AFTER THE LOW-LEVEL
BOUNDARY CLEARS OUR SOUTHEASTERN CORNER WEDNESDAY NIGHT. HAVE
MAINTAINED LIKELY POPS TONIGHT AND INCREASED TO LIKELIES IN THE
SOUTHEAST WEDNESDAY MORNING...BUT HAVE NOT INCREASED QPFS MUCH DUE
TO THE EXPECTED RELATIVE LACK OF ORGANIZED CONVECTION. ONCE THIS
SYSTEM CLEARS OUR AREA A SURFACE RIDGE WILL BUILD IN BEHIND THE
FRONT BY THURSDAY...AND RIDGING ALOFT WILL STRENGTHEN SIGNIFICANTLY
FROM THURSDAY NIGHT THROUGH SATURDAY PROVIDING DRY AND QUIET
CONDITIONS ACROSS THE CWA. ANOTHER SYSTEM APPEARS ON TAP TO APPROACH
THE AREA TOWARD THE LATTER HALF OF THE WEEKEND BUT THERE ARE STILL
LARGE UNCERTAINTIES REGARDING THE TIMING AND EVOLUTION OF THAT
SYSTEM.

&&

.AVIATION...
25/18Z...MORNING CONVECTION HAD MOSTLY DISSIPATED BY TAF ISSUANCE.
SOME THUNDER PERSISTED NEAR KOTM...AND HAVE THEREFORE LEFT IN CB.
ELSEWHERE...ISOLATED RA AND TSRA MAY DEVELOP IN THE AFTERNOON...BUT
VISIBILITIES AND CEILINGS WILL REMAIN VFR. NEXT CONCERN WILL BE
APPROACHING COLD FRONT WHICH WILL PUSH EASTWARD OVERNIGHT...BRINGING
SHRA TO ALL SITES AFTER 00Z...WHICH WILL LAST THROUGH 12Z. SOME
SITES COULD DROP MVFR...ESPECIALLY KDSM AND KALO TOWARDS THE END OF
THE PERIOD. BUT TIMING AND CEILING HEIGHTS WILL NEED TO BE
REEVALUATED WITH LATER UPDATES

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...MS MAY 10
LONG TERM...LEE
AVIATION...WILKINS
Hazardous weather outlook, May 25, 11:19 AM CST, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1219 PM CDT TUE MAY 25 2010

IAZ004>007-015>017-023>026-033>036-044>047-057>059-070-071-081-092-
261730-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON-
CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-
ADAMS-TAYLOR-
1219 PM CDT TUE MAY 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...BECOMING LIKELY BY
THIS EVENING...AND CONTINUING THROUGH TONIGHT. LOCALLY HEAVY
RAINFALL IS EXPECTED. SOME STORMS MAY PRODUCE LOCALLY STRONG
WINDS IN EXCESS OF 50 MPH...ALONG WITH HAIL AS LARGE AS 1 INCH IN
DIAMETER...OR SLIGHTLY LARGER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CHANCES FOR NON SEVERE THUNDERSTORMS WILL PERSIST THROUGH
WEDNESDAY. THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS FOR
SUNDAY AND SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BEGINNING LATER THIS AFTERNOON.

IAZ027-028-037-038-048-049-060-072-073-082-083-093-094-261730-
BUTLER-BREMER-HARDIN-GRUNDY-STORY-MARSHALL-POLK-MADISON-WARREN-UNION-
CLARKE-RINGGOLD-DECATUR-
1219 PM CDT TUE MAY 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...BECOMING LIKELY BY
THIS EVENING...AND CONTINUING THROUGH TONIGHT. LOCALLY HEAVY
RAINFALL IS EXPECTED WITH LOCALIZED FLOODING POSSIBLE...ESPECIALLY
IN URBAN AND POORLY DRAINED AREAS. SOME STORMS MAY PRODUCE LOCALLY
STRONG WINDS IN EXCESS OF 50 MPH...ALONG WITH HAIL AS LARGE AS 1
INCH IN DIAMETER OR SLIGHTLY LARGER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS WILL REMAIN LIKELY THROUGH WEDNESDAY...WITH CHANCES
TAPERING OFF TOWARD THE SOUTHEAST WEDNESDAY NIGHT AND THURSDAY.
THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS FOR SUNDAY AND
SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BEGINNING LATER THIS AFTERNOON.

IAZ039-050-061-062-074-075-084>086-095>097-261730-
BLACK HAWK-TAMA-JASPER-POWESHIEK-MARION-MAHASKA-LUCAS-MONROE-WAPELLO-
WAYNE-APPANOOSE-DAVIS-
1219 PM CDT TUE MAY 25 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...BECOMING LIKELY BY
THIS EVENING...AND CONTINUING THROUGH TONIGHT. IF HEAVY RAINS DO
OCCUR...THEN LOCALIZED FLOODING IS EXPECTED ESPECIALLY IN AREAS
WHICH EXPERIENCED HEAVY RAINFALL EARLIER TODAY. FLASH FLOODING IS
POSSIBLE...ESPECIALLY IN URBAN AND POORLY DRAINED AREAS. SOME STORMS
MAY PRODUCE LOCALLY STRONG WINDS IN EXCESS OF 50 MPH...ALONG WITH
HAIL AS LARGE AS 1 INCH IN DIAMETER OR SLIGHTLY LARGER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS WILL REMAIN LIKELY THROUGH WEDNESDAY...WITH CHANCES
TAPERING OFF TOWARD THE SOUTHEAST WEDNESDAY NIGHT AND THURSDAY.
THERE IS ALSO A SLIGHT CHANCE OF THUNDERSTORMS FOR SUNDAY AND
SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ZOGG

In the hours before

Special weather statement, May 25, 9:28 AM CST, 4 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1028 AM CDT TUE MAY 25 2010

IAZ061-062-074-075-251630-
JASPER-MAHASKA-MARION-POWESHIEK-
1028 AM CDT TUE MAY 25 2010

AT 1025 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SOUTH CENTRAL JASPER
COUNTY TO NORTHWESTERN MAHASKA COUNTY...MOVING NORTH AT 20 MPH.

WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...
BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

WILKINS
Special weather statement, May 25, 10:13 AM CST, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1113 AM CDT TUE MAY 25 2010

IAZ086-251715-
WAPELLO-
1113 AM CDT TUE MAY 25 2010

AT 1111 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR OTTUMWA...MOVING NORTHEAST AT 15 MPH.

ONE HALF INCH DIAMETER HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING...
BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

WILKINS
Special weather statement, May 25, 11:00 AM CST, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1200 PM CDT TUE MAY 25 2010

IAZ075-086-251800-
MAHASKA-WAPELLO-
1200 PM CDT TUE MAY 25 2010

...STRONG THUNDERSTORM WILL MOVE NORTH JUST EAST OF OTTUMWA THROUGH
1230 PM...

AT 1152 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF OTTUMWA...MOVING NORTH AT 15
MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...HEAVY DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  AGENCY

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

LOCALLY HEAVY RAIN WILL LIKELY CAUSE URBAN AND SMALL STREAM FLOOD.
AN URBAN AND SMALL STREAM FLOOD ADVISORY REMAINS IN EFFECT FOR
WAPELLO COUNTY UNTIL 230 PM.

JOHNSON
Special weather statement, May 25, 1:41 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
241 PM CDT TUE MAY 25 2010

IAZ034-035-046-047-058-059-071-072-082-083-252145-
CALHOUN-WEBSTER-GREENE-BOONE-GUTHRIE-DALLAS-ADAIR-MADISON-UNION-
CLARKE-
INCLUDING THE CITIES OF...ROCKWELL CITY...FORT DODGE...
JEFFERSON...BOONE...GUTHRIE CENTER...ADEL...GREENFIELD...
WINTERSET...CRESTON...OSCEOLA
241 PM CDT TUE MAY 25 2010

...SCATTERED THUNDERSTORMS WILL BE CAPABLE OF PRODUCING GUSTY
WINDS ACROSS WEST CENTRAL IOWA...

AT 235 PM... SCATTERED THUNDERSTORMS WERE DEVELOPING OVER WEST
CENTRAL IOWA BETWEEN CARROLL AND CRESTON. SCATTERED THUNDERSTORMS
SHOULD CONTINUE TO DEVELOP AND MOVE NORTH AT 10 TO 20 MPH FROM
JUST WEST OF FORT DODGE SOUTH INTO SOUTHWEST IOWA THROUGH 400 PM.

THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS
TO NEAR 50 MPH...SMALL HAIL AND BRIEF HEAVY RAIN.
Local storm report, May 25, 2:01 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
301 PM CDT TUE MAY 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0301 PM     HAIL             COON RAPIDS             41.87N 94.68W
05/25/2010  E0.88 INCH       CARROLL            IA   UNKNOWN

&&

JJOHNSON

The radar

The Des Moines radar (KDMX), 81 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 flash flood, 2 heavy rain, 2 thunderstorm wind. Local standard time, as filed.

Hail, Carroll

When
May 25, 2:01 PM CST
Where
Carroll County, Coon Rapids
Measured
0.88 in hail
Crop damage
$5,000
Reported by
Unknown
Coordinates
41.870, -94.680

Flash Flood, Adair

When
May 25, 2:30 PM CST to 6:45 PM CST
Where
Adair County, 1.25 mi ESE of Fontanelle to 1.55 mi ESE of Fontanelle
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
41.290, -94.550

Two feet of water was reported over Highway 92 near Indian Ave.

Hail, Adair

When
May 25, 3:00 PM CST
Where
Adair County, 0.86 mi SE of Fontanelle
Measured
1 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
Emergency Manager
Coordinates
41.290, -94.560

Heavy Rain, Union

When
May 25, 3:00 PM CST to 4:43 PM CST
Where
Union County, 3.71 mi W of Spaulding
Reported by
Trained Spotter
Coordinates
41.140, -94.450

Rainfall since 1500 CST was 4.2 inches.

Thunderstorm Wind, Guthrie

When
May 25, 3:19 PM CST
Where
Guthrie County, 4.27 mi SSW of Herndon
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
41.790, -94.370

A garage was destroyed. Garage doors were open and the wind lifted the garage off the foundation and rolled it east into grain bins, damaging the bins as well. Two power poles were snapped along Highway 4 just south of the garage.

Hail, Guthrie

When
May 25, 3:23 PM CST
Where
Guthrie County, 4.27 mi SSW of Herndon
Measured
1 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
Emergency Manager
Coordinates
41.790, -94.370

Hail, Union

When
May 25, 4:17 PM CST
Where
Union County, Cromwell
Measured
1 in hail
Property damage
$5,000
Crop damage
$15,000
Reported by
Trained Spotter
Coordinates
41.030, -94.470

Quarter size hail covering the ground.

Flash Flood, Union

When
May 25, 4:35 PM CST to 8:45 PM CST
Where
Union County, 2.42 mi WNW of Spaulding to 2.58 mi WNW of Spaulding
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
41.157, -94.425

The Union County Sheriff reported water over Highway 25 from 110th Street N northward to the Adair County line.

Heavy Rain, Adams

When
May 25, 4:44 PM CST to 5:14 PM CST
Where
Adams County, 5.42 mi NE of Stringtown
Reported by
Emergency Manager
Coordinates
41.020, -94.490

Relay of a public report of 3.5 inches of rain in a 30 minute period southwest of Cromwell.

Thunderstorm Wind, Winnebago

When
May 25, 4:55 PM CST
Where
Winnebago County, 0.85 mi SE of Forest City
Measured
75 kt (86 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
43.260, -93.640

Power poles were downed near Forest City.

Flash Flood, Union

When
May 25, 5:06 PM CST to 8:45 PM CST
Where
Union County, 5.76 mi ESE of Spaulding to 2.65 mi E of Spaulding
Cause
Heavy Rain
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
41.121, -94.276

Water was reported over 110th St near Three Mile Creek. Travel was not recommended along 120th and 120th St. in northwest Union County.

Hail, Story

When
May 25, 6:09 PM CST
Where
Story County, 1.47 mi SSW of Iowa Center
Measured
0.88 in hail
Property damage
$3,000
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
41.910, -93.430

Hail falling in clusters with winds estimated at 45 MPH.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 221729, 221726, 221731, 221733, 221734, 221730, 221732, 221727, 221735, 221736, 221728, 221737.